New York, 2003

Flooding in New York, March 19 to 24, 2003

March 19 to 24, 2003 · NWS ALY · 4 events in 4 counties and zones

The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across eastern New York, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across eastern New York, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest. Ice jams, in the Mohawk River, resulted in a minor flood in eastern Schenectady. The river crested to just the flood feet of 223 feet at Schenectady on March 19th, which resulted in the flooding of some low lands. County Emergency Officials used a crane with a wrecking ball that broke up the ice and prevented any flooding to Schenectady's historic Stockade district. A weak cold front then dropped south from eastern Canada, cooling temperatures off by the 20th. However, this front lifted right back north as a warm front loaded with moisture on March 20 and 21. This warm front brought 1 to 2 inches of rainfall over the region. The rain further accelerated the snowmelt and resultant runoff. The Mohawk river at the Utica gage climbed to 405.4 feet, 2.4 feet above flood stage on March 21 and stayed there until March 23. Minor flooding also took place on the Schoharie Creek, as the gage at Burtonsville rose slightly above the its 6 foot flood stage on the 22nd. Also, the Wappingers Creek in Dutchess County, rose about a quarter foot past its 8 foot flood stage on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 19, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, Mar 19, 3:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EST WED MAR 19 2003

.DISC...VRY ACTIVE PTRN NEXT 48 HRS. FLOOD WATCH WL BE ISSUED FOR
ENTIRE FA WITH THIS PCKG FOR THU AFT THRU FRI.

.SHORT TERM...SKC CNDTNS WL CONT THRU FRST PRT OF TNGHT FOLLOWED BY
INCRG CLDS. TMPS TNGHT WL BE SMLR TO THOSE FM LST NGHT WITH MST
LCTNS WELL DWN IN THE 20S.

.LONG TERM...PCPN WL BREAKOUT ERLY THU AND PCPN MAY BE IN THE FORM
OF ZR ACRS WRN PTN OF FA THU MRNG. RAIN WL BREAKOUT ACRS MST OF FA
BY ERLY AFT. WL GO WITH ETA QPF WITH MST LCTNS SEEING A HLF INCH TO
AN INCH...WITH MOR PSBL ACRS ERN CTSKLS TO BERKS WHERE LCL AMTS
COULD RCH AN INCH AND A HLF. PCPN WL LINGER INTO FRI MRNG BFR
TAPERING OFF...HEAVIEST PCPN SHLD FALL THURS EVENG. OTHER CNCRN WL
BE TMPS WHICH WL RISE INTO 50S TO LWR 60S ON FRI. THIS CPLD WITH
RAINFALL AND RUNOFF FM SNWMELT...WHERE SOM AREAS SUCH AS BERKS...SRN
GREENS AND WRN ADIRONDACKS STL HAV OVR 2 FEET ON THE GROUND WITH
WATER CONTENTS ON THE ORDER OF 5 TO 10 INCHES...MAY CAUSE BIG
PRBLMS.

.EXTENDED FORECAST...DRY WX MID DAY FRI TO ERLY SAT BFR NXT FNT
BRINGS A CHC OF MORE RAIN SAT INTO SAT NGHT. SOM OF PCPN SAT NGHT
COULD BE IN THE FORM OF SNOW ACRS NRN ZONES AND MTNS. QPF AMTS
HOWEVER SHLD BE UNDER A QUARTER OF AN INCH.

.HYDROLOGIC STATUS...MOST OF MOHAWK RVR AND HOUSATONIC RVR IS NR OR
AT CREST FROM UNSEASONABLE WARMTH MONDAY AND ADDTL MELTG YDA. MAIN
ICE JAM WITH FLOODING PRESENTLY NR SCHENECTADY. THERE IS ALSO A
SIGNFICANT ICE JAM THREAT IN UPPR HUDSON...SACANDAGA...AND
BATTENKILL RVRS ALONG WITH CT TRIBS IN SRN VT FOR LATER IN THE WEEK.
ICE JAM THREAT ON MOHAWK MAIN CNCRN AT MOMENT.

.ALY...FLOOD WATCH THURSDAY AFTERNOON THROUGH FRIDAY FOR
NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001-CZT001.
Hazardous weather outlook, Mar 19, 4:45 AM EST, 11 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
201015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SNOW MELT SHOULD ME MINIMAL TODAY AS OVERNIGHT TEMPERATURES FELL
BELOW FREEZING AND TODAY ARE EXPECTED TO ONLY REACH THE 40S. HOWEVER
ICE JAMS COULD FORM RAPIDLY ON AREA RIVERS. PLEASE FORWARD ANY
REPORTS OF FLOODING TO THE NWS IN ALBANY.

.DAYS TWO THOUGH SEVEN...
RAIN AND WARMER TEMPERATURES ARE EXPECTED LATE THURSDAY INTO FRIDAY
FRIDAY HIGH TEMPERATURES WILL RISE TO THE MID 50S TO MID 60S.
SNOWMELT AND RUNOFF WILL AGAIN INCREASE SIGNIFICANTLY...AND THE
THREAT OF FLOODING AND ICE JAMS WILL EXIST LATE THURSDAY INTO
SATURDAY. TEMPERATURES WILL DROP SUNDAY REDUCING THE THREAT OF
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Eastern Schenectady

When
March 19, 4:00 PM EST to 9:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Flood, Southern Herkimer

When
March 21, 10:00 AM EST to March 24, 12:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Flood, Schoharie

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Schoharie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Flood, Eastern Albany

When
March 22, 12:45 AM EST to 5:00 AM EST
Where
Eastern Albany forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350235, 5350236, 5350237, 5350238.